Leading SSRI 'may cause potentially fatal heart rhythm problems'
The most commonly used antidepressant in Britain may pose a small risk of potentially fatal heart rhythm complications.
Citalopram is currently prescribed to a million Britons. But new research published in the British Medical Journal (BMJ) says it raises the likelihood of having a problem known as Long QT Syndrome.
This is when electrical drives that control the heart take longer to ‘recharge’ between beats.
The findings show that some, but not all, antidepressants known as Selective Serotonin Re-uptake Inhibitors (SSRIs), including citalopram and escitalopram, can spark this heart rhythm disturbance.
UK and US regulators have already warned doctors to be particularly cautious about which patients they prescribe these medicines to.
The new research backs up recent advice from the US Food & Drug Administration (FDA) about the drug citalopram and suggest some other antidepressants may have similar effects.
The US researchers, whose findings were published in the BMJ, investigated the risk in a big, diverse clinical population following the FDA’s warnings.
They tracked 38,397 adult New England patients who had an ECG after an antidepressant or methadone prescription between February 1990 and August 2011.
Several other risk elements were factored in, such as age, race, sex, history of depression, heart attack, high blood pressure, heart rhythm problems and pre-existing conditions. Methadone was included in the tests as it is also known to contribute to a longer QT interval.
Researchers discovered a small but substantially longer QT interval for SSRIs citalopram and escitalopram as well as for methadone and the tricyclic antidepressant amitriptyline. This effect got bigger at higher doses, suggesting a dose-response association.
Authors stressed that “nearly 20% of patients treated with these antidepressants who undertook electrocardiography had QT intervals which would be considered abnormal” although they added that the clinical significance of this is unknown. But a shorter QT interval was seen for the drug bupropion, even at higher doses.
Other standard antidepressants were not associated with a longer QT interval and further analyses did not significantly alter the results.
June Davison, senior cardiac nurse at the British Heart Foundation, said: “Having a long QT interval can potentially increase the risk of a serious abnormal heart rhythm.
“However, as these abnormal rhythms are very rare, the potential benefits in treating depression would exceed the risk for most patients.”
Online training units, written and reviewed by experts. Earn two hours' CPD and a personalised certificate for your portfolio.
Subscribers get FREE unlimited access to all our online learning units and non-subscribers can access each learning unit for £10 + VAT.